November 1961

Acute Pancreatitis Associated with Steroid Therapy

Author Affiliations


Assistant Resident, Osler Medical Service, Johns Hopkins Hospital (Dr. Nelp).

Arch Intern Med. 1961;108(5):702-710. doi:10.1001/archinte.1961.03620110042007

It has been clearly demonstrated that rabbits given high doses of cortisone develop pathologic changes in the pancreatic acini as well as focal fat necrosis and lesions characteristic of focal pancreatitis.1,2 On the other hand, surprisingly few cases of pancreatitis developing in patients receiving corticotropin (ACTH) or adrenal steroids have been reported.3-6 The purpose of this paper is to describe 6 patients in whom the clinical and pathological evidence suggested steroid therapy had induced acute pancreatitis.

Report of Cases 

Case 1.—  This 42-year-old white man was in good health until March, 1956, when he developed malaise, persistent frontal headache, and daily fever. Extensive bacteriological, serological, and x-ray studies were done. None was revealing. Broad spectrum antibiotics did not alter the fever pattern. A clinical diagnosis of disseminated lupus erythematosis was made, and in April, 40 units of corticotropin and 20 mg. of prednisone per day were begun (Fig.

First Page Preview View Large
First page PDF preview
First page PDF preview